0
RESEARCH PAPERS

Axisymmetric Contact Stresses About a Smooth Elastic Sphere in an Infinite Solid Stressed Uniformly at Infinity

[+] Author and Article Information
H. B. Wilson

University of Alabama, University, Ala.

J. G. Goree

Clemson University, Clemson, S. C.

J. Appl. Mech 34(4), 960-966 (Dec 01, 1967) (7 pages) doi:10.1115/1.3607863 History: Received July 29, 1966; Revised March 27, 1967; Online September 14, 2011

Abstract

An evaluation is made of non-Hertzian contact stresses occurring during partial separation between a smooth elastic spherical inclusion and a surrounding infinite medium subjected to two independent axisymmetric stress components at infinity. Modifications of an analysis by another author for a special case involving a rigid inclusion and uniaxial tension applied at infinity are discussed, and an alternate method of solution is given. Extensive numerical results are presented for circumferential and normal stresses on the cavity corresponding to 12 different combinations of loading and elastic parameters which yield contact surfaces defined by either an equatorial spherical band or two polar spherical caps.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In